Alert archive / Minnesota / Special Weather Statements in 2013
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 6, 2013, 10:58 AM CDT for Morrison County, Minnesota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2013, 10:58 AM CDT (15:58 UTC)
- Expired
- Aug 6, 2013, 12:00 PM CDT
- In force
- 62 min
- Issued by
- NWS Twin Cities, MN
County Morrison County, MN
The radar
The Minneapolis radar (KMPX), 146 km from the middle of the area, began a volume at 15:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 4.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1188 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
393 WWUS83 KMPX 061558 SPSMPX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1058 AM CDT TUE AUG 6 2013 MNZ042-043-061700- MORRISON-TODD- 1058 AM CDT TUE AUG 6 2013 ...THUNDERSTORMS MOVING OVER EASTERN TODD COUNTY INTO WESTERN MORRISON COUNTY THROUGH NOON CDT... AT 1055 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES EAST OF LONG PRAIRIE...OR 21 MILES NORTHEAST OF SAUK CENTRE. THIS STORM WAS MOVING EAST AT 35 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... LITTLE FALLS. BURTRUM. SWANVILLE. FLENSBURG. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. && LAT...LON 4612 9413 4584 9418 4586 9483 4611 9487 TIME...MOT...LOC 1557Z 275DEG 30KT 4601 9473 $$ LS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 6, 6:14 AM CDT, 4 hours 44 minutes earlier.
Area forecast discussion, Aug 6, 6:14 AM CDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 614 AM CDT TUE AUG 6 2013 .UPDATE... 12Z AVIATION DISCUSSION ADDED BELOW. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 356 AM CDT TUE AUG 6 2013 WATER VAPOR IMAGERY THIS MORNING SHOWS A STRONG SUB-TROPICAL RIDGE CONTINUING TO BE CENTERED OVER TEXAS...WITH A POTENT CLOSED LOW JUST NOW SPINNING SW OFF OF HUDSON BAY ALONG THE MAN/ONT BORDER. WITH A 593 DM H5 HIGH TO THE SOUTH...AND A 540 DM H5 LOW TO THE NORTH...WE GET A SEASONABLY STRONG BELT OF MID/UPPER LEVEL WNW JETTING...WITH 40-60 KTS OF FLOW AT H5 AND 90-100 KTS UP AT H25. WITHIN THIS WNW FLOW YOU WILL FIND THE TROUBLE MAKER FOR TODAY JUST NOW ENTERING WRN NODAK. THIS WAVE WILL BE MOVING INTO NRN MN BY 00Z AND WILL BE THE MAIN DRIVER FOR WHAT HAPPENS DURING THE SHORT TERM. AT THE SFC...TROUGH THAT MOVED THROUGH MN MONDAY HAS NOW ALL BUT WASHED OUT..WITH A VERY BAGGY PRESSURE PATTERN IN PLACE. HAVE SEEN QUITE THE BATTLE ACROSS SRN MN OVER INTO WRN WI BETWEEN LOW STRATUS AND DENSE FOG...WITH STRATUS MOSTLY WINNING OUT ACROSS THE MPX CWA...SO HAVE HELD OFF ON ISSUING ANY FOG ADVISORIES. FARTHER WEST...THE UPPER WAVE MOVING INTO NODAK HAS A SFC LOW NEAR BISMARK. PRIMARY COLD FRONT WAS SITUATED ALONG THE CANADIAN BORDER...WITH A LEE SFC TROUGH EXTENDING DOWN ALONG THE WRN SODAK BORDER. FOR TODAY...THIS SFC LOW WILL BE TRACKING ACROSS CENTRAL MN DURING THE AFTERNOON. THE COLD FRONT WILL ENTER WRN MN WITH THE LOW BETWEEN 18Z AND 20Z. BEHIND THIS BOUNDARY...6 HOUR PRESSURE RISES ON THE ORDER OF 6 MB ACROSS THE DAKOTAS THIS AFTERNOON WILL HELP QUICKLY DRIVE THE BOUNDARY ACROSS THE AREA....WITH GOOD MODEL CONSENSUS ON THE FRONT EXITING THE SRN AND EAST SIDES OF THE MPX CWA AROUND 6Z. STILL LOTS OF UNCERTAINTY WITH HOW THINGS WILL UNFOLD FOR TODAY...AND THE MAIN REASON IS THE ACTIVITY WE ARE CURRENTLY SEEING ACROSS THE DAKOTAS. THIS WILL SPREAD A GOOD AMOUNT OF MID/UPPER LEVEL CLOUDS ACROSS THE AREA...WHICH WILL LIKELY DELAY THE DEVELOPMENT OF INSTABILITY OVER THE MPX AREA. THIS CLOUD COVER IS RESULTING IN TWO CAMPS DEVELOPING AMONGST THE DETERMINISTIC MODELS AND HI-RES CAMS. CAMP ONE INCLUDES THE GFS AND ECMWF...WITH SUPPORT FROM THE 06.00 SPCWRF ON THE CAM END OF THINGS. HERE...CLOUDS CLEAR OUT ACROSS WRN MN BY 18Z OR SO...WITH 1000-2000 J/KG OF MLCAPE DEVELOPING. CONVECTION WOULD DEVELOP BETWEEN 20 AND 22Z OUT NEAR THE DAKOTAS/MN BORDER...WITH MOST OF THE COLD FRONT GENERATING STORMS AS IT MOVES ACROSS THE AREA. THIS SCENARIO WOULD SUPPORT A FEW SPLITTING SUPERCELLS INITIALLY...THAT WOULD CONGEAL INTO ONE OR MORE QLCS/S WITH BOWING LINE SEGMENTS THOUGH THE EVENING. CAMP TWO INCLUDES THE GEM AND RAP...WITH SUPPORT FROM THE 06.03 HOPWRF...MPXWRF...AND THE HRRR. HERE...STORMS DEVELOP FIRST BETWEEN 18Z AND 20Z OVER SE SODAK...LIKELY INFLUENCED BY RESIDUAL EFFECTS OF CONVECTION CURRENTLY OVER CENTRAL SODAK. THIS ACTIVITY WOULD QUICKLY CONGEAL INTO A LINE THAT WILL HEAD FOR IOWA...MAYBE CLIPPING THE I-90 CORRIDOR ALONG THE WAY. AROUND 21Z...STORMS FIRE IN CENTRAL MN...CLOSER TO THE SFC LOW AND FORCING FROM THE PRIMARY UPPER WAVE. WITH MORE LIMITED INSTABILITY...THESE NORTHERN STORMS WOULD LIKELY REMAIN MORE DISCRETE AND SCATTERED IN NATURE. THIS SCENARIO WOULD ALSO IMPLY WE COULD END UP WITH STRIP OF NOTHING ACROSS MUCH OF THE CWA BETWEEN THE MN RIVER TO THE SOUTH AND I-94 TO THE NORTH. IN BOTH SCENARIOS...THE GREATEST RISK FOR SEVERE STORMS WILL BE DOWN ACROSS IOWA...WHERE THE BETTER INSTABILITY WILL RESIDE. HOWEVER...GIVEN THE STRONG MID/UPPER FLOW OVERHEAD AND AT LEAST ADEQUATE INSTABILITY...A THREAT CERTAINLY EXISTS HERE AS WELL IN MN/WI. WHAT WE WILL HAVE THAT IOWA WILL NOT THOUGH IS THAT SFC LOW GOING ACROSS CENTRAL MN IN THE AFTERNOON. THIS WILL HAVE THE POTENTIAL TO LOCALLY BACK/ENHANCE THE LOW LEVEL FLOW...INCREASING LOW LEVEL SHEAR AND THE TORNADO POTENTIAL. WILL BE INTERESTING TO SEE IF THIS CAN BREAK THE TREND OF POTENTIAL SEVERE WEATHER DAYS TURNING OUT TO BE RATHER WIMPY THAT HAVE SEEN MOST OF THIS CONVECTIVE SEASON. .LONG TERM...(WEDNESDAY THROUGH MONDAY) ISSUED AT 356 AM CDT TUE AUG 6 2013 IF YOU/RE A FAN OF MONOTONY THEN THE CURRENT WEATHER PATTERN IS JUST WHAT YOU WANT. BUT... IF YOU/RE LOOKING FOR DIVERSITY THEN YOU/LL NEED TO LOOK ELSEWHERE FOR THE FORESEEABLE FUTURE. THE LARGE SCALE UPPER PATTERN CHANGES LITTLE THROUGH THE REMAINDER OF THE FORECAST PERIOD AND BEYOND... WITH RIDGING IN THE WEST AND TROUGHING IN THE EAST AND OUR AREA CAUGHT IN BETWEEN UNDER THE INFLUENCE OF NORTHWESTERLY UPPER FLOW AND PERIODIC SHORTWAVES. THE MEDIUM RANGE GUIDANCE CERTAINLY DIFFERS IN SOME OF THE DETAILS OVER THE UPCOMING 7-10 DAYS... BUT IS IN GOOD AGREEMENT ON THE LONGWAVE PATTERN... AND THE VARIOUS ENSEMBLE SYSTEMS SHOW SUFFICIENTLY LOW SPREAD TO HAVE CONTINUED HIGH CONFIDENCE IN THE LACK OF CHANGE IN THE GENERAL PATTERN. HIGH PRESSURE WILL BUILD INTO THE REGION ON WEDNESDAY IN THE WAKE OF TONIGHT/S COLD FRONT. SOME SHRA COULD BE LINGERING OVER THE FAR EASTERN CWFA WEDNESDAY MORNING... BUT OTHERWISE DRY AND COOLER CONDITIONS WILL PREVAIL. THE NEXT CHANCE FOR PCPN ARRIVES ON THURSDAY... AS HAS BEEN ADVERTISED FOR THE PAST SEVERAL DAYS. THE LATEST NAM... GFS... AND ECMWF MAY BE A TAD SLOWER... BUT STILL BRING A SHORTWAVE AND COLD FRONT ACROSS THE AREA THURSDAY AFTERNOON AND EVENING. THE LARGE SCALE FORCING AHEAD OF THE UPPER TROUGH LOOKS DECENT... PARTICULARLY TO OUR NORTH... BUT MOISTURE RETURN AHEAD OF THE FRONT IS VERY LIMITED GIVEN THE QUICK TRANSITION IN AIR MASSES. SOME MARGINAL INSTABILITY LOOKS LIKE IT WILL BE ADVECTED NORTHWARD AHEAD OF THE FRONT... WITH PERHAPS 750 J/KG OF MLCAPE OVER THE SOUTHWEST AND WESTERN PORTION OF THE AREA. HOWEVER... THE INSTABILITY LOOKS TO WANE AS THE FRONT PUSHES TOWARD THE TWIN CITIES AND EASTERN PORTION OF THE FORECAST AREA DURING THE EVENING. KEPT POPS SIMILAR TO PREVIOUS FORECAST... WITH JUST SOME MINOR TWEAKS TO THE TIMING OF THINGS. ANOTHER AREA OF HIGH PRESSURE WILL BUILD INTO THE AREA BEHIND THURSDAY/S FRONT... BRINGING BENIGN WEATHER FOR FRIDAY THROUGH SATURDAY NIGHT. THERE ARE SOME DIFFERENCES IN THE DETAILS OF THE GUIDANCE BY SUNDAY AND MONDAY... MAINLY WITH RESPECT TO WHERE THE BAROCLINIC ZONE WILL HANG UP AS ANOTHER UPPER TROUGH DROPS SOUTH FROM CANADA TOWARD THE AREA. HOWEVER... BOTH THE GFS AND ECMWF SUGGEST AT LEAST SOME POTENTIAL FOR PCPN FROM SUNDAY INTO MONDAY... SO WILL GO WITH LOW POPS AT THIS POINT TO ACCOUNT FOR THE POSSIBILITY BUT WITH LOW CONFIDENCE IN TIMING/LOCATION OF THINGS. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING) ISSUED AT 612 AM CDT TUE AUG 6 2013 FOG STRATUS WILL CONTINUE TO BE AN ISSUE FOR THE FIRST COUPLE OF HOURS AT RNH/EAU/RWF. SHOULD BE FAIRLY VARIABLE LIKE WE HAVE SEEN ALL NIGHT AS WELL. THUNDERSTORMS OVER SE NODAK MAY IMPACT THE AXN AREA THIS MORNING...BUT OTHER THAN THAT...EXPECT DRY CONDITIONS UNTIL THIS AFTERNOON AND EVENING. AS FOR THIS AFTERNOON... FAVORING THE IDEA MENTIONED WITH THE CAMP 2 MODELS IN THE SHORT TERM SECTION. AS A RESULT...DELAYED MENTION OF TSRA A COUPLE OF HOURS IN TAFS. MOST LIKELY SCENARIO IS THAT SOMETHING WILL DEVELOP NEAR/NORTH OF AXN AROUND 20/21Z...THEN TRACK ESE ALONG I-94. KMSP...LOSING SOME CONFIDENCE IN WHETHER OR NOT MSP WILL SEE STORMS ON THE FIELD DIRECTLY...AS ACTIVITY UP THIS DIRECTION IS LOOKING LIKE IT WILL BE MORE SCATTERED IN NATURE. BASED DELAYING IN TAFS ON THE HRRR/HOPWRF MEMBERS THAT WOULD HAVE STORMS MORE IN THE 00Z TO 03Z WINDOW. WIND DIR WILL BE A BIT CHAOTIC THIS MORNING...BUT AS SFC LOW/FRONT APPROACH WRN MN THIS AFTERNOON...WILL EVENTUALLY SEE A SW WIND DEVELOP LATE MORNING...WITH A VEERING TOWARD THE NW BEHIND THE FROPA...WHICH LOOKS TO BE IN THAT 00Z TO 03Z WINDOW. /OUTLOOK FOR KMSP/ WED...VFR. WINDS NW 10 KTS. THU...VFR. CHC TSRA OVERNIGHT. WINDS SW 5-10 KTS. FRI...VFR. WINDS NW 5-10 KTS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && SHORT TERM...MPG LONG TERM... AVIATION...MPG
Hazardous weather outlook, Aug 6, 3:22 AM CDT, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 322 AM CDT TUE AUG 6 2013 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 071300- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 322 AM CDT TUE AUG 6 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. HAIL TO GOLF BALL SIZE AND WIND GUSTS TO 60 MPH WILL BE THE PRIMARY HAZARDS. CONDITIONS MAY BECOME FAVORABLE FOR A FEW TORNADOES SOUTH AND EAST OF A LINE FROM REDWOOD FALLS THROUGH THE NORTHERN TWIN CITIES TO RICE LAKE FOR A BRIEF TIME DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. STORMS ARE EXPECTED TO IMPACT AREAS WEST OF I-35 BETWEEN 2 AND 6 PM... AND LOCATIONS TO THE EAST BETWEEN 6 PM AND MIDNIGHT. A FEW SHOWERS AND THUNDERSTORMS COULD OCCUR OVER THE OUTLOOK AREA THIS MORNING... BUT THEY ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL BE POSSIBLE AGAIN THURSDAY AFTERNOON... THURSDAY NIGHT... AND SUNDAY INTO EARLY MONDAY... BUT THEY ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Aug 6, 10:58 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1058 AM CDT TUE AUG 6 2013 MNZ042-043-061700- MORRISON-TODD- 1058 AM CDT TUE AUG 6 2013 ...THUNDERSTORMS MOVING OVER EASTERN TODD COUNTY INTO WESTERN MORRISON COUNTY THROUGH NOON CDT... AT 1055 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES EAST OF LONG PRAIRIE...OR 21 MILES NORTHEAST OF SAUK CENTRE. THIS STORM WAS MOVING EAST AT 35 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... LITTLE FALLS. BURTRUM. SWANVILLE. FLENSBURG. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. && LAT...LON 4612 9413 4584 9418 4586 9483 4611 9487 TIME...MOT...LOC 1557Z 275DEG 30KT 4601 9473 LS
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 11:54 AM CDT | Special Weather Statement | MPX | Mille Lacs | 66 min |
| Aug 6, 3:26 PM CDT | Special Weather Statement | MPX | Stevens | 49 min |
| Aug 6, 3:49 PM CDT | Severe Thunderstorm Warning | MPX | Stevens | 41 min |
| Aug 6, 3:59 PM CDT | Tornado Warning | MPX | Stevens | 31 min |
| Aug 6, 4:22 PM CDT | Tornado Warning | MPX | Pope | 38 min |
| Aug 6, 4:26 PM CDT | Severe Thunderstorm Warning | MPX | Douglas | 34 min |
| Aug 6, 4:49 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Pope, Stearns, Swift | 41 min |
| Aug 6, 5:07 PM CDT | Tornado Warning | MPX | Kandiyohi | 38 min |
| Aug 6, 5:34 PM CDT | Special Weather Statement | MPX | Kanabec | 26 min |
| Aug 6, 5:37 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Meeker | 53 min |
| Aug 6, 5:43 PM CDT | Severe Thunderstorm Warning | MPX | Kanabec | 47 min |
| Aug 6, 6:09 PM CDT | Severe Thunderstorm Warning | MPX | Pope | 51 min |
| Aug 6, 6:24 PM CDT | Severe Thunderstorm Warning | MPX | Wright | 51 min |
| Aug 6, 6:29 PM CDT | Severe Thunderstorm Warning | MPX | Stearns | 61 min |
| Aug 6, 6:53 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin | 52 min |
Nearby
Special Weather Statements in Minnesota, 2013Every special weather statement in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.